Missouri, 2008

Hail and Lightning Strike in Missouri, April 23, 2008

April 23, 2008 · NWS LSX · 4 events in 2 counties and zones

A few isolated severe thunderstorms developed north of a warm front over central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A few isolated severe thunderstorms developed north of a warm front over central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 23, 2:21 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 23, 2:21 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT WED APR 23 2008

.DISCUSSION...
SFC RIDGE HAS MOVED OFF TO THE EAST TODAY WITH WARM FRONT DEVELOPING
OVER SOUTHERN MISSOURI...ALLOWING SOUTHEAST TO SOUTH WINDS TO RETURN
ONCE AGAIN. SOME ISOLATED ACTIVITY HAS FIRED NORTH OF THE WARM FRONT
JUST WEST OF CWA...BUT MAJORITY OF ACTIVITY IS ASSOCIATED WITH MCS
OVER KANSAS. IN THE MEANTIME...TEMPS HAVE WARMED UP INTO THE MID 70S
TO LOW 80S.  COULD SEE SOME ISOLATED ACTIVITY OVER CENTRAL AND
SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON...INCREASING IN
COVERAGE TONIGHT FOR WESTERN HALF OF MO. 4KM WRF HAS HAD A PRETTY
GOOD HANDLE ON SHORT TERM ISSUES LATELY AND IT SHOWS COMPLEX THAT
DEVELOPS OVER WESTERN MO LATE TONIGHT...SLIDES IT EAST INTO CWA BY
12Z. SO KEPT CHANCE POPS FOR WESTERN HALF OF CWA TONIGHT...WITH
LIKELY POPS FOR A LARGE PORTION OF THE AREA TOMORROW MORNING...THEN
TAPER OFF PCPN CHANCES IN THE AFTERNOON AS COMPLEX EXITS AND WARM
FRONT LIFTS NORTH OF AREA. LOWS TONIGHT WILL REMAIN MILD...IN THE
UPPER 50S TO LOWER 60S. HIGHS TOMORROW WILL BE A LITTLE TRICKY...
DEPENDING ON PCPN AND CLOUD COVER...FOR NOW WENT WITH MID 70S.

AFTER THAT...MAIN FORECAST ISSUE IN THE SHORT TERM IS FRONTAL
PASSAGE THROUGH MO LATE THURSDAY NIGHT THROUGH FRIDAY. UPPER LEVEL
SHORTWAVE ROUNDS TROF AND BEGINS TO LIFT SFC LOW OUT OF KANSAS ALONG
FRONTAL BOUNDARY...WITH BOUNDARY SLIDING EASTWARD ACROSS REGION.
FRONT WILL MOVE INTO CWA BY MID MORNING ON FRIDAY WITH LINE OF
CONVECTION FIRING ALONG BOUNDARY. SOME CONCERN ABOUT SEVERE WEATHER
AS MODELS INDICATING 1000 TO 2000 CAPES AND LI/S IN THE MINUS 4 TO 6
RANGE. DO HAVE SOME CIN INITIALLY FRIDAY MORNING...BUT OVERCOME THAT
BY MIDDAY. SPC HAS PUT AREA IN SLIGHT RISK FOR FRIDAY. WILL KEEP EYE
ON THIS SYSTEM FOR FUTURE UPDATES.

SYSTEM TO EXIT AREA BY LATE FRIDAY NIGHT...WITH DRY WEATHER FOR THE
FIRST HALF OF THE WEEKEND. NEXT SYSTEM TO BEGIN AFFECTING AREA LATE
SATURDAY NIGHT AND SUNDAY...AND HAVE BETTER CONFIDENCE WITH CURRENT
MODEL SOLUTIONS. SO HAVE CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY
...WITH SILENT 20S FOR SUNDAY NIGHT. HPC GUIDANCE CONTINUES TO
BRING IN SIGNIFICANTLY COLDER AIR BEHIND THIS SYSTEM...BUT FEEL IT
DOES NOT HAVE BEST HANDLE ON IT...SO WENT CLOSER TO ENSEMBLE MEANS
FOR THE PERIOD...WITH HIGHS IN THE UPPER 50S TO MID 60S SUNDAY
THROUGH TUESDAY AND LOWS IN THE UPPER 30S TO MID 40S. WILL SEE TEMPS
MODERATE EVEN MORE ON WEDNESDAY WITH HIGHS IN THE MID 60S TO AROUND
70.

BYRD
&&

.AVIATION...
FOR THE 18Z TAFS...
HIGH PRESSURE CENTERED IN THE GREAT LAKES REGION RESULTING IN
EASTERLY SURFACE FLOW AND RATHER TRANQUIL WEATHER...WITH THE FRONT
NOW QSTNRY ACROSS FAR SRN MO AND SRN IL. A FEW CU ARE POSSIBLE
THIS AFTERNOON WITH DIURNAL HEATING OTHERWISE ATTENTION MAINLY
TURNS TO LATE TONIGHT AND THURSDAY FOR IMPACTS. A MCS IS EXPECTED
TO ORGANIZE ACROSS THE PLAINS THIS AFTERNOON INTO TONIGHT AND THIS
WILL MOVE EASTWARD ACROSS THE MS VLY ON THURS MORNING. THERE
SHOULD BE A 2H WINDOW OR SO IN WHICH THUNDERSTORMS WITH THE MCS
WILL EFFECT THE TAF SITES. THE BIGGEST UNCERTAINTY IS TIMING OF
THE THUNDERSTORMS. I INTRODUCED A PROB GROUP FOR -TSRA FOR THE
PERIOD IN WHICH I HAVE A REASONABLE AMMOUNT OF CONFIDENCE.

GLASS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 23, 2:51 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED APR 23 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
351 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM CENTRAL AND NORTHEAST
MISSOURI TO SOUTHEAST MISSOURI...INCLUDING THE EASTERN OZARKS. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY MORNING...ESPECIALLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS.

THE CHANCES OF THUNDERSTORMS WILL PERSIST INTO FRIDAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AS THUNDERSTORMS
WILL LIKELY DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE
ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HAIL OR STRONG WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Apr 23, 11:17 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             5 SW TAYLOR             39.89N 91.59W
04/22/2008  E0.88 INCH       MARION             MO   CO-OP OBSERVER

&&

MILLER

The radar

The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Moniteau

When
April 23, 4:44 PM CST
Where
Moniteau County, California
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -92.570

Hail, Moniteau

When
April 23, 5:11 PM CST
Where
Moniteau County, 2 mi SSW of Jamestown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.743, -92.484

Hail, Moniteau

When
April 23, 5:14 PM CST
Where
Moniteau County, Jamestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -92.470

Lightning, Boone

When
April 23, 5:30 PM CST
Where
Boone County, 2.88 mi N of Sapp
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.871, -92.359

Lightning struck a very large home south of Columbia which ignited a fire in the void between the roof and the peaked ceiling. Three family members were in the home at the time of the lightning strike & subsequent fire and escaped unharmed. The fire caused an estimated $100,000 in damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96655, 96656, 96657, 96658.